Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 9, 2020, 8:24 PM CDT for Atchison County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 8:24 PM CDT (01:24 UTC)
- Expired
- Jun 9, 2020, 9:02 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
832
WUUS53 KEAX 100124
SVREAX
MOC005-100215-
/O.NEW.KEAX.SV.W.0124.200610T0124Z-200610T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
824 PM CDT Tue Jun 9 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Atchison County in northwestern Missouri...
* Until 915 PM CDT.
* At 824 PM CDT, a severe thunderstorm was located over Fairfax, or
near Tarkio, moving north at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Tarkio, Rock Port, Fairfax, Rockport, Westboro, Watson, Blanchard
and Phelps City.
This includes Interstate 29 between mile markers 106 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9520 4056 9520 4032 9535 4036 9563
4041 9566 4046 9564 4046 9568 4048 9570
4049 9568 4051 9569 4052 9566 4054 9565
4056 9568 4052 9572 4058 9574
TIME...MOT...LOC 0124Z 173DEG 22KT 4036 9543
HAIL...1.25IN
WIND...70MPH
$$
Leighton3 follow-up statements
809
WWUS53 KEAX 100134
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
834 PM CDT Tue Jun 9 2020
MOC005-100215-
/O.CON.KEAX.SV.W.0124.000000T0000Z-200610T0215Z/
Atchison MO-
834 PM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...
At 834 PM CDT, a severe thunderstorm was located over Tarkio, moving
north at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Tarkio, Rock Port, Rockport, Westboro and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9520 4056 9520 4034 9534 4039 9554
4054 9565 4058 9567
TIME...MOT...LOC 0134Z 195DEG 28KT 4045 9542
HAIL...1.25IN
WIND...70MPH
$$
Leighton019
WWUS53 KEAX 100148
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
848 PM CDT Tue Jun 9 2020
MOC005-100215-
/O.CON.KEAX.SV.W.0124.000000T0000Z-200610T0215Z/
Atchison MO-
848 PM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN ATCHISON COUNTY...
At 848 PM CDT, a severe thunderstorm was located 7 miles north of
Tarkio, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tarkio, Westboro and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9520 4056 9520 4043 9528 4042 9537
4058 9553
TIME...MOT...LOC 0148Z 195DEG 28KT 4055 9538
HAIL...1.00IN
WIND...60MPH
$$
Leighton577
WWUS53 KEAX 100202
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
902 PM CDT Tue Jun 9 2020
MOC005-100212-
/O.CAN.KEAX.SV.W.0124.000000T0000Z-200610T0215Z/
Atchison MO-
902 PM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4058 9520 4056 9520 4043 9528 4042 9537
4058 9553
TIME...MOT...LOC 0201Z 173DEG 22KT 4064 9539
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:58 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 9, 6:58 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT Tue Jun 9 2020
.Discussion...
Issued at 344 PM CDT TUE JUN 9 2020
Key Messages...
1. Severe thunderstorms are possible along a stout warm front
lifting north across eastern Kansas into western and northwestern
Missouri by late this afternoon. Conditions are looking supportive
of supercellular storms capable of large hail, up to or bigger than
golf balls and the risk of a tornado with the strongest storms
cannot be ruled out across northeastern Kansas, northwestern
Missouri, and southeast Nebraska.
2. Thunderstorms capable of moderate to heavy rainfall will move
through northwest Missouri this evening with additional rainfall
overnight into Wednesday morning. Rainfall rates of 1 to 2 inches
will be possible at times with some areas receiving total rainfall
amounts of 2 to 4 inches of rainfall. A Flash Flood Watch has been
issued for far northwest Missouri from 4 pm this afternoon through
Wednesday morning.
3. Strong northwest winds will develop on the windward side of the
exiting surface low overnight through Wednesday morning. After
midnight, expect sustained northwest winds of 25 to 35 mph and gusts
up to 45 mph across far eastern Kansas and far western Missouri. A
wind advisory will be in effect from 1 AM Wednesday through Noon
Wednesday.
Discussion...
A complicated forecast continues today as the remnants of Tropical
System Cristobal moves off to the northeast into northern Illinois,
and the chance for severe thunderstorms and strong winds for later
this afternoon/evening through Wednesday morning.
A potent trough moving in from the west on the heels of the
departing Cristobal will be the primary focus for this afternoon and
evening. The associated surface low is quite evident on surface
observations this afternoon in north-central Kansas. Extending off
this surface low to the southeast into southeast Kansas looks to be
a decent attempt at a dryline with 70 degree dewpoints ahead of this
feature quickly dropping off into the 50s to the west. The warm
front currently looks to extend from the low eastwards across
central Missouri. The actual surface cold front is still way back to
the west moving into south-central Kansas. The warm sector ahead of
the dryline is well defined in visible satellite imagery given the
cu field. Instability values have quickly increased this afternoon
with CAPE values approaching 4000 J/kg throughout the warm sector.
The overall severe threat will increase later this afternoon and
this evening as the surface low moves into northeast Kansas. Storms
are expected to fire along the dryline and the warm front between
22Z-00Z and quickly move off to the northeast through the evening
hours. The overall shear profile and a unstable airmass in place,
storm updrafts will be supportive of hail of 2+ inches. Greatest
severe threat will be near the surface low and associated triple
point where the winds shear profile will be supportive of supercells
capable of producing tornadoes. Severe threat will quickly trend
downwards heading into the evening hours.
Behind the cold front, strong westerly winds will move in and a Wind
Advisory remains in effect from 1 AM tonight through Wednesday for
gusts of 35 to 45 mph. Won't rule out some gusts approaching 50 to
55 mph if we get some higher momentum winds to mix down to the
surface. More rain will work into northeast Kansas and northwest
Missouri on the backside of this system, and a deformation type
feature will develop across portions of southeast Nebraska,
southwest Iowa, and northwest Missouri resulting in moderate to
heavy rainfall through Wednesday morning. Between the thunderstorm
activity this afternoon/evening and additional rainfall overnight,
the potential will be there for total rainfall amounts reaching 2 to
4 inches through tomorrow morning.
For the remainder of the forecast period, cooler temperatures will
work into the region with generally dry conditions. Heat and
humidity start to build back in by late in the workweek and into the
upcoming weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT TUE JUN 9 2020
Thunderstorms to the west of the terminals continue to move mainly
north into Nebraska so will keep just VCTS until 03Z. During the
overnight expect some MVFR cigs and possibly -SHRA but main issue
will be winds from the northwest gusting to 30kts in the early to
late morning. These winds will gradually diminish to around 20
kts by around 00Z tomorrow. Cigs and vsby will return to VFR in
the afternoon around 18Z to 20Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 1 AM to noon CDT Wednesday for KSZ025-057-060-
102>105.
MO...Wind Advisory from 1 AM to noon CDT Wednesday for MOZ001-002-004-
011>014-020>022-028>030-037-038-043-044-053-054.
Flash Flood Watch through Wednesday morning for MOZ001>003-011.
&&
Discussion...PietrychaP
Aviation...AdolphsonHazardous weather outlook, Jun 9, 5:07 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 507 AM CDT Tue Jun 9 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 507 AM CDT Tue Jun 9 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Multiple hazards will be possible today with moderate to heavy rainfall and possible flooding over central Missouri and severe weather over NE Kansas and NW Missouri this afternoon. The main threats for severe weather will occur after 4PM with large hail, damaging winds, and a couple tornadoes possible through 9PM. The main threat will be north of the KC Metro, but there is a small chance the storms could build down into the north side late in the afternoon so it will be worth monitoring throughout the day. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday A band of strong winds with gusts near 45mph will push through Wednesday from midnight until around noon over eastern KS and western Missouri. A Wind Advisory is valid for that timeframe. No hazardous weather is expected for the rest of the period. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 9, 2:34 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 8 E FAYETTE 39.15N 92.54W
06/09/2020 HOWARD MO DEPT OF HIGHWAYS
STATE HIGHWAY 124 NEAR MONITEAU CREEK TO THE
EAST OF FAYETTE.
&&
SAWLocal storm report, Jun 9, 2:47 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLOOD 5 NW REGER 40.20N 93.25W
06/09/2020 SULLIVAN MO DEPT OF HIGHWAYS
STATE ROUTE PP CLOSED NEAR WEST LOCUST CREEK
TO THE WEST OF MILAN.
&&
SAWLocal storm report, Jun 9, 3:00 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLOOD 7 W NEW BOSTON 39.95N 92.99W
06/09/2020 LINN MO DEPT OF HIGHWAYS
STATE ROUTE C NEAR WEST YELLOW CREEK CLOSED
DUE TO FLOODING.
&&
SAWLocal storm report, Jun 9, 3:07 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 4 WNW PRAIRIE HILL 39.55N 92.81W
06/09/2020 CHARITON MO DEPT OF HIGHWAYS
STATE ROUTE O CLOSED DUE TO FLOODING JUST
WEST OF HIGHWAY 129.
&&
SAWSpecial weather statement, Jun 9, 7:36 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
736 PM CDT Tue Jun 9 2020
KSZ102-MOZ011-100115-
Doniphan KS-Holt MO-
736 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND CENTRAL
HOLT COUNTIES UNTIL 815 PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Highland, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mound City, Forest City, White Cloud, Big Lake, Fortescue, Bigelow
and Iowa Point.
This includes Interstate 29 between mile markers 77 and 91.
LAT...LON 4020 9533 4017 9514 3987 9518 3987 9534
4000 9534 4000 9531 4003 9535 4003 9540
4004 9542 4006 9542 4007 9539 4010 9540
4012 9539 4015 9543
TIME...MOT...LOC 0036Z 173DEG 22KT 3990 9526
LeightonLocal storm report, Jun 9, 8:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 1 W PHELPS CITY 40.40N 95.62W
06/09/2020 E1.00 INCH ATCHISON MO PUBLIC
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:36 PM CDT | Special Weather Statement | EAX | Holt | 39 min |
| Jun 9, 7:48 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 42 min |
| Jun 9, 7:59 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 46 min |
| Jun 9, 8:42 PM CDT | Special Weather Statement | EAX | Nodaway | 48 min |
| Jun 9, 8:56 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 34 min |
| Jun 9, 9:47 PM CDT | Special Weather Statement | EAX | Worth | 28 min |
| Jun 10, 11:08 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 27 hr |
| Jun 10, 5:03 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 32 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.